Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 235, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 25, 2017, 6:01 PM MDT for Cherry County, Keya Paha County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2017, 6:01 PM MDT (00:01 UTC)
- Expired
- Aug 25, 2017, 6:45 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Keya Paha County, NE
The radar
The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 2:38 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2302 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
475
WUUS53 KLBF 260001
SVRLBF
NEC031-103-260045-
/O.NEW.KLBF.SV.W.0235.170826T0001Z-170826T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
701 PM CDT FRI AUG 25 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherry County in north central Nebraska...
Keya Paha County in north central Nebraska...
* Until 745 PM CDT
* At 701 PM CDT, severe thunderstorms were located along a line
extending from 12 miles southeast of Wewela to near Springview to 6
miles east of Valentine, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springview, Norden, Burton, Nets Peak, Smith Falls State Park,
Mills, Brocksburg and Sparks.
This includes the following highways...
Highway 183 between mile markers 213 and 225.
Highway 12 between mile markers 11 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4280 9926 4281 10014 4283 10015 4284 10019
4281 10020 4281 10049 4299 10038 4300 9926
TIME...MOT...LOC 0001Z 278DEG 13KT 4288 9959 4289 9978 4286 10042
HAIL...1.00IN
WIND...60MPH
$$
CDC3 follow-up statements
813
WWUS53 KLBF 260021
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
721 PM CDT FRI AUG 25 2017
NEC031-103-260045-
/O.CON.KLBF.SV.W.0235.000000T0000Z-170826T0045Z/
Cherry NE-Keya Paha NE-
721 PM CDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN CHERRY AND CENTRAL KEYA PAHA COUNTIES...
At 720 PM CDT, severe thunderstorms were located from 6 miles east
of Springview to 10 miles east of Valentine, moving southeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springview, Norden, Burton and Smith Falls State Park.
This includes the following highways...
Highway 183 between mile markers 213 and 220.
Highway 12 between mile markers 22 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4280 9926 4281 10014 4283 10015 4284 10019
4281 10020 4281 10044 4292 10039 4292 9926
TIME...MOT...LOC 0020Z 293DEG 8KT 4286 9964 4284 10035
HAIL...1.00IN
WIND...60MPH
$$
CDC344
WWUS53 KLBF 260031
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
731 PM CDT FRI AUG 25 2017
NEC031-103-260045-
/O.CON.KLBF.SV.W.0235.000000T0000Z-170826T0045Z/
Cherry NE-Keya Paha NE-
731 PM CDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN CHERRY AND CENTRAL KEYA PAHA COUNTIES...
At 731 PM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Springview to 10 miles west of Norden,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springview, Norden, Burton and Smith Falls State Park.
This includes the following highways...
Highway 183 between mile markers 213 and 220.
Highway 12 between mile markers 22 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4280 9926 4281 10014 4283 10015 4284 10019
4281 10020 4281 10037 4292 10034 4292 9926
TIME...MOT...LOC 0031Z 288DEG 9KT 4285 9957 4284 10028
HAIL...1.00IN
WIND...60MPH
$$
CDC584
WWUS53 KLBF 260040
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
740 PM CDT FRI AUG 25 2017
NEC031-103-260050-
/O.EXP.KLBF.SV.W.0235.000000T0000Z-170826T0045Z/
Cherry NE-Keya Paha NE-
740 PM CDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY AND
CENTRAL KEYA PAHA COUNTIES WILL EXPIRE AT 745 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4280 9926 4281 10014 4283 10015 4284 10019
4281 10020 4281 10037 4292 10034 4292 9926
TIME...MOT...LOC 0040Z 278DEG 13KT 4285 9953 4284 10024
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:20 PM MDT, 41 minutes earlier.
Area forecast discussion, Aug 25, 5:20 PM MDT, 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 620 PM CDT Fri Aug 25 2017 .SYNOPSIS... Issued at 309 PM CDT Fri Aug 25 2017 H5 analysis from this morning had a fairly flat pattern across the western three quarters of the CONUS. A trough of low pressure extended from eastern Quebec into New England. A low amplitude ridge extended across the eastern Dakotas into Manitoba where the ridge amplified north into Hudson Bay. Upstream of this ridge, a closed low was noted over northern Alberta. Within the westerly flow aloft across the western CONUS, shortwaves were noted over northwestern South Dakota, western Wyoming, and eastern Washington state. Current satellite imagery this afternoon has the western South Dakota wave now entering far northern South Dakota and southern North Dakota. Thunderstorms developed in advance of this feature this morning over portions of central and north central South Dakota and have moved very slowly east over the past couple of hours. At the surface, weak low pressure was noted over the northeastern Nebraska panhandle. A frontal boundary extended northeast of the low into northeastern South Dakota and west northwest of the low into northeastern Wyoming. South of the low, a surface trough of low pressure extended into eastern Colorado. East o the low and surface trough, southerly winds had increased this afternoon and were blowing in the 15 to 25 MPH range. Under mostly clear skies, 2 PM CDT readings ranged from 85 at O'Neill to 92 at Imperial. && .SHORT TERM...(This evening through Saturday) Issued at 309 PM CDT Fri Aug 25 2017 Thunderstorm chances tonight is the main forecast concern in the near term. Additional thunderstorms should develop over south central and central South Dakota over the next couple of hours. SB fcst CAPES of 2700 to 3200 J/KG currently reside along and east of highway 83 from Valentine to Stapleton per the latest LAPS data. The Cap will continue to weaken over the next couple of hours. With the boundary currently lying from Pine Ridge SD to just north of Winner SD, am expecting convection to fire INVOF this boundary first. Storms will eventually build south along the boundary into northern Nebraska by 23z this evening. The boundary is expected to transition east this evening, with further development sswd into the Nebraska Sandhills. This activity will transition east of the area by midnight CDT. As was the case with the inherited forecast, will maintain the highest pops across north central and northeastern portions of the forecast area. This is in closest proximity to the main upper level disturbance and where the steepest mid level lapse rates and best low level moisture convergence resides. As for the severe threat, deep layer shear increases this afternoon and early evening to 30 to 35 KTS, favoring severe storms. With the expected linear nature of storms along the boundary, am expecting the main threats being gusty winds and heavy rain with marginally severe hail. For Saturday: Another round of thunderstorms will develop across western South Dakota as a northern stream upper level disturbance interacts with a surface trough oriented from Western South Dakota into the Nebraska panhandle. With the northern stream wave diving southeast into Minnesota and a developing high across the intermountain west, northwesterly steering flow will carry any convection from western South Dakota into western and north central Nebraska Saturday night. .LONG TERM...(Saturday night through Friday) Issued at 309 PM CDT Fri Aug 25 2017 Sunday and beyond...The mid and extended range model solutions are in general agreement this morning. That is, the development of high pressure across the intermountain west. This will place the forecast area in northerly flow aloft which will effectively lead to a dry forecast across the forecast area in the mid and extended periods. Temperatures will be seasonal to slightly above normal, as the core of the hottest air will be locked in across the four corners. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 620 PM CDT Fri Aug 25 2017 The thunderstorm activity across nrn Neb should track along and north of highway 20 this evening. Exit time is 03z-05z. The storm activity across Swrn Neb should remain south of I-80 and exit that area 01z-03z. No other thunderstorm activity is expected overnight and Saturday. VFR conditions should prevail with little or no risk of MVFR cigs and vsby. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, Aug 25, 2:48 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 348 PM CDT Fri Aug 25 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-262100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 348 PM CDT Fri Aug 25 2017 /248 PM MDT Fri Aug 25 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms are possible this evening across the outlook area. Thunderstorms are possible across western and north central Nebraska tonight, mainly east of highway 61. There is a threat for severe storms east of highway 83 from Valentine to Thedford and north of a line from Thedford to Bartlett. Large hail and damaging winds are the main severe threats. In addition, heavy rain is possible as well. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A marginal risk for severe storms across the entire outlook area on Saturday. Timing favors the evening hours. A few storms could be strong or briefly severe. The hazards are large hail, wind damage and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
In the hours before
Special weather statement, Aug 25, 4:02 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
502 PM CDT FRI AUG 25 2017
NEZ005-006-252245-
Eastern Cherry NE-Keya Paha NE-
502 PM CDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND
NORTHWESTERN KEYA PAHA COUNTIES UNTIL 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Keyapaha, or 18 miles northeast of Valentine,
moving east at 10 mph.
1 inch of rainfall and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sparks and Smith Falls State Park.
This includes Highway 12 between mile markers 12 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4300 9979 4290 9994 4288 10020 4289 10036
4300 10041
TIME...MOT...LOC 2201Z 270DEG 9KT 4298 10022
CDCSpecial weather statement, Aug 25, 4:38 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service North Platte NE 538 PM CDT FRI AUG 25 2017 NEZ005-252330- Eastern Cherry NE- 538 PM CDT FRI AUG 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY COUNTY UNTIL 630 PM CDT... At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Valentine, moving east at 10 mph. 1/2 inch of rainfall, half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Schlagel Creek State Wildlife Management Area. This includes the following highways... Highway 20 between mile markers 206 and 218. Highway 83 between mile markers 197 and 205. LAT...LON 4271 10065 4278 10061 4281 10021 4255 10032 TIME...MOT...LOC 2237Z 278DEG 11KT 4273 10055 CDC
Special weather statement, Aug 25, 4:40 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service North Platte NE 540 PM CDT FRI AUG 25 2017 NEZ006-252330- Keya Paha NE- 540 PM CDT FRI AUG 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEYA PAHA COUNTY UNTIL 630 PM CDT... At 539 PM CDT, Doppler radar was tracking strong thunderstorms from near Millboro to near Norden. Movement was east at 25 mph. 1 inch of rainfall, nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Springview, Norden and Burton. This includes the following highways... Highway 183 between mile markers 211 and 225. Highway 12 between mile markers 24 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4300 9953 4275 9960 4286 10018 4300 10018 TIME...MOT...LOC 2239Z 269DEG 21KT 4299 9992 4291 10001 CDC
Special weather statement, Aug 25, 5:26 PM MDT, 35 minutes before
Special Weather Statement National Weather Service North Platte NE 626 PM CDT FRI AUG 25 2017 NEZ005-260015- Eastern Cherry NE- 626 PM CDT FRI AUG 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL 715 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over Valentine, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Valentine, Sparks and Smith Falls State Park. This includes the following highways... Highway 20 between mile markers 194 and 200. Highway 97 between mile markers 139 and 141. Highway 83 between mile markers 213 and 217. Highway 12 between mile markers 1 and 22. LAT...LON 4284 10062 4291 10062 4300 10020 4281 10020 TIME...MOT...LOC 2325Z 269DEG 20KT 4288 10053 CDC
Special weather statement, Aug 25, 5:30 PM MDT, 31 minutes before
Special Weather Statement National Weather Service North Platte NE 630 PM CDT FRI AUG 25 2017 NEZ006-252345- Keya Paha NE- 630 PM CDT FRI AUG 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KEYA PAHA COUNTY UNTIL 645 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Norden, or 11 miles northwest of Springview, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Keya Paha County. A severe thunderstorm watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4290 9998 4298 9999 4299 9986 4289 9986 TIME...MOT...LOC 2329Z 269DEG 13KT 4292 9992 CDC
Special weather statement, Aug 25, 5:36 PM MDT, 25 minutes before
Special Weather Statement National Weather Service North Platte NE 536 PM MDT FRI AUG 25 2017 NEZ058-069-260015- Chase NE-Perkins NE- 536 PM MDT FRI AUG 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND NORTHWESTERN CHASE COUNTIES UNTIL 615 PM MDT... At 536 PM MDT, Doppler radar was tracking strong thunderstorms from Venango to near Pleasant Valley. Movement was east at 15 mph. 1 inch of rainfall, half inch hail and wind gusts to 45 mph will be possible with these storms. Locations impacted include... Venango, Lamar and Brandon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4080 10205 4083 10182 4056 10186 4051 10205 TIME...MOT...LOC 2336Z 260DEG 11KT 4075 10206 4060 10220 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:13 PM MDT | Special Weather Statement | LBF | Chase | 47 min |
| Aug 25, 6:25 PM MDT | Special Weather Statement | LBF | Keya Paha | 50 min |
| Aug 25, 6:40 PM MDT | Special Weather Statement | LBF | McPherson | 50 min |
| Aug 25, 6:42 PM MDT | Special Weather Statement | LBF | Keya Paha | 48 min |
| Aug 25, 6:47 PM MDT | Areal Flood Advisory | LBF | Keya Paha | 3 hr |
| Aug 25, 7:11 PM MDT | Special Weather Statement | LBF | Boyd | 49 min |
| Aug 25, 7:40 PM MDT | Special Weather Statement | LBF | Brown, McPherson, Thomas | 50 min |
| Aug 25, 8:03 PM MDT | Special Weather Statement | LBF | Boyd, Rock | 42 min |
| Aug 25, 8:25 PM MDT | Special Weather Statement | LBF | Brown | 35 min |
| Aug 25, 8:28 PM MDT | Special Weather Statement | LBF | Thomas | 32 min |
| Aug 25, 8:47 PM MDT | Special Weather Statement | LBF | Holt, Rock | 43 min |
| Aug 26, 4:45 PM MDT | Special Weather Statement | LBF | Sheridan | 45 min |
| Aug 26, 5:16 PM MDT | Special Weather Statement | LBF | Grant | 44 min |
| Aug 26, 5:37 PM MDT | Special Weather Statement | LBF | Arthur, Grant | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.